Vermont, 2011

Winter Storm and Flooding in Vermont, March 6 to 7, 2011

March 6 to 7, 2011 · NWS BTV · 25 events in 19 counties and zones

On March 6th, a slow moving north-south oriented cold front, laden with copious amounts of moisture, entered western Vermont by late morning, central Vermont around midday and eastern Vermont by late afternoon. In addition, a surface low in the Tennessee Valley tracked along this cold front to the mid-Atlantic states by evening, then the New York City vicinity during the early morning hours of…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$275,000
Crop damage
$145,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On March 6th, a slow moving north-south oriented cold front, laden with copious amounts of moisture, entered western Vermont by late morning, central Vermont around midday and eastern Vermont by late afternoon. In addition, a surface low in the Tennessee Valley tracked along this cold front to the mid-Atlantic states by evening, then the New York City vicinity during the early morning hours of March 7th and to the Maine-New Hampshire coast by late morning.

This surface low and cold front was responsible for severe weather along the Gulf coast states as well as flooding in the Tennessee and Ohio River Valleys on March 5th and 6th.

On March 5th into the morning hours of March 6th, temperatures were in the 40s across Vermont which promoted significant snow melt to the region.

On March 6th, heavy rainfall preceded the cold front as it moved across Vermont. The cold front crept across western Vermont during the late morning hours, temperatures fell 12-15 degrees within an hour and heavy rain changed to heavy sleet and then wet snow.

The cold front slowed across central Vermont during midday resulting in more rainfall (up to an inch) with a gradual changeover to sleet then snow. In eastern Vermont, heavy rainfall (1-2 inches) fell through early to mid-afternoon before colder air eventually filtered into the region...reaching the lower Connecticut River valley toward evening, where icing was the main hazard.

At the same time, rapid snow melt and heavy rainfall accounted for ice-covered rivers to swell and cause ice flows. There were several reports of ice jams and flooding related problems in the Passumpsic, Missisquoi and Winooski river valleys.

Heavy snow continued from the afternoon of March 6th to midday on March 7th with the heaviest occurring in the early morning hours of the 7th with snowfall rates of 1 to 3 inches per hour. Total snowfall accumulations ranged from 20 to 30 inches across much of the Champlain Valley and northern 1/3 of Vermont, 10 to 15 inches of snow with ice accumulation up to 1/4 inch in central Vermont and 2 to 6 inches of snow with 1/4 to 1/2 inch ice accumulation in the lower Connecticut River valley.

NWS Burlington office in South Burlington received 25.8 inches, a new March snowfall record and the 3rd highest snowfall total all-time.

Most roads were impassable with numerous accidents and stuck vehicles with portions of Interstate 89 closed multiple times. Burlington Int'l Airport was closed from midday on the 6th to midday on the 7th. Nearly 10,000 customers lost electrical power, nearly all school districts were closed on the 7th along with local/state governments.

Slightly more than a dozen dairy farms lost milk production due to trucks unable to reach farms and production facilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 6, 6:39 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 6, 6:39 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
639 AM EST SUN MAR 6 2011

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE WEST TO EAST ACROSS OUR
FORECAST TODAY. THIS SYSTEM WILL BRING RAIN TO THE NORTH
COUNTRY...WHICH WILL CHANGE TO SNOW THIS AFTERNOON AND CONTINUE
THROUGH THE OVERNIGHT. A LOW PRESSURE AREA WILL DEVELOP ALONG
THIS FRONT ACROSS THE MID ATLANTIC STATES SUNDAY EVENING...AND
THEN MOVE SLOWLY NORTHEAST...REACHING CAPE COD BY EARLY MONDAY
NIGHT. THIS LOW HAS THE POTENTIAL TO BRING A SIGNIFICANT SNOWFALL
TO THE NORTH COUNTRY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 445 AM EST SUNDAY...COLD FRONT IS CURRENTLY BISECTING OUR
NORTHERN NEW YORK ZONES...ALONG A LINE FROM ROUSES POINT TO
ELLENBURG...ST REGIS FALLS...AND SOUTHWEST THROUGH EDWARDS AND
FORT DRUM. TEMPERATURES ARE STILL WARM ENOUGH JUST BEHIND THE
FRONT THAT ALL PRECIP IS STILL IN LIQUID FORM. COLD AIR IS NOT
FAR BEHIND THOUGH AND AS COLD FRONT TRACKS EAST RAIN WILL CHANGE
OVER TO SNOW. THERE MAY BE A THIN LINE OF A MIX OF SLEET AND SNOW
AS THE CHANGEOVER TAKES PLACE. WINDS AHEAD OF THE FRONT ARE STILL
GUSTY OUT OF THE SOUTH...BUT WILL CHANGE TO NORTH AS FRONT PASSES
THROUGH. WE WILL HAVE EARLY MORNING MAX TEMPS THIS MORNING ACROSS
VERMONT AND PARTS OF NORTHERN NEW YORK...THEN WE WILL HAVE A
STEADY DROP IN TEMPS THROUGH THE DAY AS COLD AIR ADVECTION BEHIND
THE FRONT MOVES INTO THE AREA. SURFACE LOW WILL REDEVELOP NEAR
NYC LATE THIS AFTERNOON AND EVENING. BY 12Z IT SHOULD BE ALL SNOW
ACROSS THE SAINT LAWRENCE VALLEY. SNOW CONTINUES TO FILTER EAST
AND BY 18Z IT SHOULD BE ALL SNOW ACROSS NORTHERN NEW YORK...THE
CHAMPLAIN VALLEY AND MOST OF THE REST OF NORTHERN AND CENTRAL
VERMONT...MINUS THE AREA EAST OF THE GREENS AND ALSO SOUTHERN
VERMONT. BY 7 PM SNOWFALL TOTALS SHOULD BE AROUND 3 TO 7 INCHES
WITH THE HIGHEST AMOUNTS IN THE ADIRONDACKS. PLEASE SEE HYDRO
DISCUSSION FOR HYDRO CONCERNS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/...
AS OF 500 AM EST SUNDAY...COLD AIR WILL CONTINUE TO SPREAD SOUTH
AND EAST ACROSS THE FORECAST AREA...AND ALL REMAINING RAIN AND
SLEET WILL CHANGE TO ALL SNOW OVERNIGHT. COASTAL LOW WILL TRACK
NORTHEAST TOWARDS CAPE COD AND SNOW WILL OCCASIONALLY BE HEAVY AT
TIMES WITH FRONTOGENESIS OF COASTAL LOW. IT STILL LOOKS LIKE 1 TO
2 INCHES OF QPF CAN BE EXPECTED WITH THIS SYSTEM BY MONDAY
EVENING. GFS SEEMED THE MOST REASONABLE FOR PRECIP...WITH
COMPARING TO PRECIP TOTALS THAT WE HAVE ALREADY SEEN. MILD AIR
WILL HOLD ON THE LONGEST IN SOUTHERN VERMONT...BUT HAVE GONE WITH
A WINTER STORM WARNING FOR ALL COUNTIES NOW BECAUSE NORTHERN
PARTS OF RUTLAND...WINDSOR AND ORANGE COUNTIES WILL MEET WARNING
CRITERIA TONIGHT. SNOW WILL TAPER OFF IN THE SAINT LAWRENCE
VALLEY OVERNIGHT...THUS LIMITING SNOWFALL TOTALS IN THAT AREA.
NORTHERN ADIRONDACKS AND NORTHERN VERMONT WILL HAVE MOST
PERSISTENT SNOW THROUGH THE EVENT...HAVE DEPICTED A LARGE SWATH
OF 8 TO 12 INCHES ACROSS MUCH OF THE AREA WHERE THE SNOW WILL BE
MOST PERSISTENT. SURFACE LOW WILL PULL EAST AND PRECIP WILL CUT
OFF FAIRLY SHARPLY FROM WEST TO EAST ACROSS THE FORECAST AREA.
SOME ADDITIONAL ACCUMULATIONS ARE POSSIBLE ACROSS EASTERN
VERMONT...BUT DRIER AIR WILL BRING CLEARING DURING THE AFTERNOON
AND PRECIP SHUTS DOWN AREAWIDE.

MONDAY NIGHT AND TUESDAY WILL BE DRY WITH COLDER THAN NORMAL
TEMPERATURES MONDAY NIGHT WITH CAA IN PLACE AND AS SKIES BECOME
CLEAR ALLOWING SOME RADIATIONAL COOLING. THEN TUESDAY WILL ALSO
BE A BIT BELOW NORMAL WITH COLD SURFACE HIGH PRESSURE RIDGING
INTO THE NORTH COUNTRY OUT OF CANADA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 AM EST SUNDAY...QUIET WEATHER TO START THE EXTENDED
PORTIONS OF THE FORECAST TUESDAY NIGHT AS SFC HIGH PRESSURE AND
LARGE-SCALE SUBSIDENCE REMAIN ATOP THE AREA. WITH CLEAR SKIES AND
LIGHT WINDS DECENT LONGWAVE RADIATIVE EFFECTS SHOULD DOMINATE
ONCE AGAIN WITH CHILLY OVERNIGHT LOWS GENERALLY IN THE 5 BELOW TO
10 ABOVE RANGE.

CLOUDS THEN SLOWLY INCREASE/THICKEN OVER TIME DURING WEDNESDAY AS
HIGH MOVES EAST AND AMPLIFIED ENERGY FROM THE OHIO VALLEY/GREAT
LAKES PUSHES EAST. BETTER DYNAMICS AND MOST OF THE PCPN WITH THIS
FEATURE SHOULD STILL BE MAINLY TO THE WEST OF OUR AREA HOWEVER SO
DESPITE THICKENING CLOUDS MAINLY DRY WEATHER EXPECTED. WITH
RETURN SOUTHERLY FLOW BEGINNING IN EARNEST...AFTERNOON TEMPS
SHOULD CLIMB BACK TOWARD SEASONABLE LATE WINTER NORMS WITH HIGHS
GENERALLY IN THE MID TO UPPER 30S. AS UPPER TROUGH AND ATTENDANT
SFC FRONT PUSH INTO THE REGION WEDNESDAY NIGHT INTO THURSDAY PCPN
CHCS INCREASE FROM WEST TO EAST ACROSS THE AREA. WILL HIGHLIGHT
MAINLY SNOW SHOWERS WITH INITIAL PCPN ARRIVAL WED NT...BUT GIVEN
INCREASING SOUTHERLY FLOW WOULD NOT BE SURPRISED TO SEE MIX OR
PLAIN RAIN SHOWERS IN TYPICAL MILDER SPOTS SUCH AS THE SAINT
LAWRENCE/CHAMPLAIN VALLEYS OVERNIGHT AS TEMPERATURES ONLY FALL
SLIGHTLY FROM EARLIER AFTERNOON HIGHS. BY THURSDAY A MIX OF
RAIN/SNOW SHOWERS STILL LOOKS LIKE A GOOD BET AS PRIMARY UPPER
SYSTEM NEARS. DECENT SOUTHERLY MOISTURE TRANSPORT ARGUES A
PERSISTENCE FCST HERE OF LIKELY POPS AREA WIDE AS TEMPS CLIMB
INTO THE 35 TO 40 DEGREE RANGE.

THEREAFTER FCST BECOMES MORE UNCERTAIN AS MODELS ONCE AGAIN ARE
HINTING AT STRUGGLES ON HOW TO HANDLE ADDL SOUTHERN STREAM ENERGY
RIDING NORTHWARD ALONG FRONTAL BOUNDARY. GFS CLOSES OFF UPPER
ENERGY SOUTH OF OUR REGION ACROSS THE MID ATLANTIC...WHILE THIS
MORNING'S EURO OP RUN WOULD SUGGEST A MORE PROGRESSIVE TRACK NEAR
OR ACROSS OUR AREA. REGARDLESS...PLENTY OF TIME TO PIN DOWN
SPECIFICS SO WILL COMPROMISE WITH CHC POPS INTO FRIDAY...THEN
TAPER OFF THEREAFTER.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...ACTIVE 24 HR PERIOD FOR AVIATION WX CONDITIONS
ACROSS THE NORTH COUNTRY WITH WIDESPREAD MVFR/IFR CONDS EXPECTED
IN MIXED PCPN AND SNOW. TERMINAL SPECIFIC INFORMATION FOLLOWS...

KBTV/KPBG...SFC FRONT PUSHES THROUGH DURING 12-14Z TIME FRAME
WITH WINDS TRENDING NORTHERLY AND GUSTY TO 25 KNOTS AND CONDS
LOWERING TO IFR. PCPN TRANSITIONS TO MODERATE/HEAVY SNOW AFTER
15-17Z AND CONTINUES THROUGH 08-10Z AFTER WHICH SNOW SLOWLY
ABATES ALONG WITH NORTHERLY WINDS. NOTE THAT BASED OFF UPSTREAM
OBSERVATIONS THERE COULD BE A BRIEF PERIOD OF FZRA OR SLEET DURING
PCPN CHANGEOVER.

KMPV...MODERATE SOUTH FLOW 5 TO 10 KNOTS UNDER MVFR CONDS THROUGH
15Z. SFC FRONT CROSSES DURING 15/16Z TIME FRAME WITH WINDS
TRENDING NORTH/NORTHWESTERLY AND CONDS LOWERING TO IFR WITH MODERATE
RAINFALL TRANSITIONING TO MODERATE/HEAVY SNOWFALL FROM 18-19Z
ONWARD. NOTE THAT BASED OFF UPSTREAM OBSERVATIONS THERE COULD
ALSO BE A PERIOD OF FZRA OR SLEET DURING PCPN CHANGEOVER.

KRUT...GUSTY SOUTH/SOUTHEASTERLY WINDS AND SCT LIGHT SHOWERS
THROUGH 16/17Z UNDER VFR/MVFR CIGS. SFC FRONT PASSES BY 17-18Z
WITH WINDS TRENDING NORTHERLY AROUND 10 KNOTS AND CONDS LOWERING
TO IFR AS PCPN TRANSITIONS TO MODERATE SNOW/SLEET AFTER
19/20Z...THEN MODERATE TO PERHAPS HEAVIER SNOW AFTER 00Z.

KMSS...IFR CONDS THROUGH 00Z IN LIGHT TO MODERATE SNOWFALL UNDER
NORTHERLY WINDS FROM 5 TO 15 KNOTS. SNOW SLOWLY ABATES AND TAPERS
OFF DURING 00-06Z TIME FRAME WITH CONDS IMPROVING TO MVFR AND
PERHAPS VFR TOWARD 12Z MONDAY.

KSLK...IFR THROUGH THE ENTIRE FCST CYCLE UNDER NORTH/NORTHEASTERLY
WINDS FROM 5 TO 15 KNOTS. MODERATE RAIN TRANSITIONS TO MODERATE
TO OCCNLY HEAVY SNOW BY 15Z AND CONTINUES THROUGH 08-10Z BEFORE
SLOWLY IMPROVING.

OUTLOOK 12Z MONDAY THROUGH THURSDAY...

12Z MONDAY THROUGH 00Z TUESDAY...LINGERING LIGHT SNOW TAPERS OFF
WITH CONDS IMPROVING TO VFR AS HIGH PRESSURE BUILDS INTO THE
REGION.

00Z TUESDAY THROUGH 00Z THURSDAY...VFR WITH HIGH PRESSURE.

00Z THURSDAY ONWARD...VFR TRENDING MVFR/IFR IN DEVELOPING
RAIN/SNOW SHOWER ACTIVITY AS UPPER TROUGH AND SFC FRONT PUSH EAST
INTO THE REGION.

&&

.HYDROLOGY...
AS OF 330 AM EST SUNDAY...THE COMBINATION OF WARMER
TEMPERATURES...SNOWMELT AND MODERATE TO LOCALLY HEAVY RAINFALL
WILL PRODUCE RISES ON LOCAL WATERWAYS THROUGH SUNDAY. AS A
RESULT...WHILE MAINSTEM RIVER FLOODING IS NOT
EXPECTED...CONFIDENCE IS FAIRLY HIGH THAT MODEST TO SIGNIFICANT
WITHIN-BANK RISES WILL OCCUR TODAY INTO THIS EVENING. THIS WILL
LIKELY ALLOW FOR MOVEMENT OR PARTIAL BREAK-UP OF RIVER ICE IN
SOME AREAS THAT COULD LEAD TO THE DEVELOPMENT OF ICE JAMS. AS
ALWAYS...THE DIFFICULTY LIES IN PREDICTING WHERE THIS MAY
HAPPEN. DUE TO THE TYPICAL DELAYED RESPONSE OF RUNOFF DURING
PRECIPITATION EVENTS...THE BEST THREAT OF ICE MOVEMENT AND
POTENTIAL ICE JAMMING WOULD APPEAR TO OCCUR TODAY INTO THIS
EVENING...PARTICULARLY ALONG SMALLER TRIBUTARIES IN THE CHAMPLAIN
AND SAINT LAWRENCE VALLEYS...AND POSSIBLY ALONG THE LOWER REACHES
OF MAINSTEM RIVERS ENTERING THESE VALLEYS. INDEED...AS OF 500 AM
SHARP RISES HAVE BEEN NOTED ACROSS FRANKLIN COUNTY VERMONT...
PARTICULARLY ALONG THE ROCK RIVER AND TRIBUTARIES OF THE
MISSISQUOI RIVER WHERE A FLOOD ADVISORY IS IN EFFECT THROUGH LATE
MORNING. SOME CONCERN ALSO EXISTS ACROSS SOUTHERN VERMONT WHERE
TEMPERATURES WILL REMAIN MILDER THROUGH MID TO LATE AFTERNOON
TODAY. THUS CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ001>003-005-
     006-009-016>018.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM EST
     MONDAY FOR VTZ010>012-019.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST
     MONDAY FOR VTZ004-007-008.
NY...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ026-027-
     029>031-034-087.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ028-035.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...JMG
AVIATION...JMG
HYDROLOGY...JMG
Hazardous weather outlook, Mar 6, 3:13 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
313 AM EST SUN MAR 6 2011

NYZ026-027-029>031-034-087-070815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ028-035-VTZ001>003-005-006-009-016>018-070815-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
WESTERN CHITTENDEN-LAMOILLE-WESTERN ADDISON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ010>012-019-070815-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ004-007-008-070815-
ESSEX-CALEDONIA-WASHINGTON-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND NORTHEAST
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 9 flood. Local standard time, as filed.

Flood, Orleans

When
March 6, 7:46 AM EST to 12:00 PM EST
Where
Orleans County, Derby Center to 2.5 mi SSE of Derby Center
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
44.950, -72.130

Flooding from snowmelt and ice jams flooded a portion of Route 111 near Derby Pond.

Flood, Franklin

When
March 6, 8:32 AM EST to March 7, 12:00 PM EST
Where
Franklin County, 0.43 mi N of Montgomery to 0.58 mi SW of Richford
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
44.906, -72.629

An ice jam formed on the Trout River along Route 118 in Montgomery. The highway was closed during the day, and reopened in the evening when water cleared. Further downstream, an ice jam on the Missisquoi River formed along Route 105.

Flood, Washington

When
March 6, 9:50 AM EST to 10:00 PM EST
Where
Washington County, 0.42 mi E of North Fayston to 1.26 mi ESE of Northfield
Cause
Ice Jam
Reported by
State Official
Coordinates
44.230, -72.822

Ice jams formed along the Mad and Dog Rivers in Washington County. Meadow Road in Waitsfield and sections of Route 100B in Moretown were flooded by the Mad River. In Berlin, portions of Route 12 were flooded by ice jam flooding on the Dog River.

Winter Storm, Grand Isle

When
March 6, 10:00 AM EST to March 7, 3:00 PM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
March 6, 10:00 AM EST to March 7, 3:00 PM EST
Where
Western Franklin forecast zone
Property damage
$20,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Franklin county, including 23 inches in Highgate and Swanton.

Winter Storm, Eastern Franklin

When
March 6, 10:00 AM EST to March 7, 4:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Crop damage
$15,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Franklin county, including 23 inches in Highgate and Swanton.

Winter Storm, Western Chittenden

When
March 6, 11:00 AM EST to March 7, 3:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$50,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 30 inches were reported in Chittenden county, including 30 inches in Jericho, 27 inches in Underhill, 26 inches in Westford and 25.8 inches at the NWS office in South Burlington.

Winter Storm, Lamoille

When
March 6, 12:00 PM EST to March 7, 4:00 PM EST
Where
Lamoille forecast zone
Property damage
$25,000
Crop damage
$20,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 30 inches were reported in Lamoille county, including 30 inches in Pleasant Valley, 28 inches in Morrisville, 24 inches in Eden and Hyde Park.

Winter Storm, Western Addison

When
March 6, 12:00 PM EST to March 7, 3:00 PM EST
Where
Western Addison forecast zone
Property damage
$10,000
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Addison county, including 24 inches in Lincoln, Bridport and 22 inches in Cornwall.

Winter Storm, Eastern Chittenden

When
March 6, 12:00 PM EST to March 7, 4:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$25,000
Crop damage
$15,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 30 inches were reported in Chittenden county, including 30 inches in Jericho, 27 inches in Underhill, 26 inches in Westford and 25.8 inches at the NWS office in South Burlington.

Winter Storm, Eastern Addison

When
March 6, 1:00 PM EST to March 7, 3:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Addison county, including 24 inches in Lincoln, Bridport and 22 inches in Cornwall.

Winter Storm, Washington

When
March 6, 1:00 PM EST to March 7, 4:00 PM EST
Where
Washington forecast zone
Property damage
$25,000
Crop damage
$20,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall amounts of 15 to 30 inches were reported in Washington county, including 27 inches in Cabot, 26 inches in Waitsfield and Waterbury.

Winter Storm, Orleans

When
March 6, 2:00 PM EST to March 7, 5:00 PM EST
Where
Orleans forecast zone
Property damage
$15,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 30 inches were reported in Orleans county, including 30 inches in Westmore, 29 inches in Newport and 25 inches in Morgan and Barton.

Flood, Rutland

When
March 6, 2:30 PM EST to 10:00 PM EST
Where
Rutland County, 3.48 mi ENE of Castleton to 1.52 mi ENE of North Pawlet
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
43.643, -73.118

The following roads in Rutland County were affected by ice jam flooding: Route 4 near Killington Skyeship, Route 100 at South Hill road in Pittsfield, Route 133 at Lily Hill in Pawlet, Route 4a in Castleton, and Connoly Road in Castleton.

Flood, Addison

When
March 6, 3:00 PM EST to 7:00 PM EST
Where
Addison County, 1.43 mi N of Ackworth to 0.92 mi SSE of Panton
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
44.151, -73.051

Ice jams caused minor flooding on the following roads in Addison County: Route 116 in East Middlebury & Bristol, Creek Road and Lacross streets in Middlebury, US Route 7 near 3 mile bridge in East Middlebury, and Route 22A in Addison.

Flood, Caledonia

When
March 6, 3:39 PM EST to March 7, 3:00 PM EST
Where
Caledonia County, 1.2 mi ESE of South Wheelock to 0.29 mi WSW of St Johnsbury Center
Cause
Ice Jam
Reported by
Trained Spotter
Coordinates
44.545, -72.097

An ice jam formed on the East Branch of the Passumpsic along Route 114 between Lyndonville and East Burke, forcing the closure of the highway. Ice jams also formed in on the north side of Lyndonville at the confluence of the East and West Branches of the Passumpsic and Miller Run. East of Lyndonville, and ice jam caused flooding of Fall Brook Road and South Wheelock Road.

Winter Storm, Caledonia

When
March 6, 4:00 PM EST to March 7, 5:00 PM EST
Where
Caledonia forecast zone
Deaths
0 direct, 1 indirect
Property damage
$20,000
Crop damage
$20,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Caledonia county, including 24 inches in Sutton, 21 inches in Walden and Lyndonville and 20 inches in St. Johnsbury.

A two year old boy in Danville was accidentally killed in his driveway due to being struck by a family truck during snow removal operations.

Winter Storm, Essex

When
March 6, 4:00 PM EST to March 7, 5:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Essex county.

Winter Storm, Eastern Rutland

When
March 6, 4:00 PM EST to March 7, 3:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were reported in Rutland county as well as 1/4 inch or more of ice accretion.

Winter Storm, Western Rutland

When
March 6, 4:00 PM EST to March 7, 3:00 PM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were reported in Rutland county as well as 1/4 inch or more of ice accretion.

Flood, Lamoille

When
March 6, 4:36 PM EST to March 7, 8:00 PM EST
Where
Lamoille County, 1.31 mi ENE of Eden Mills to 1.21 mi ENE of Eden Mills
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
44.730, -72.498

An ice jam on a tributary to Lake Eden caused water to back up onto Route 100 near the Boy Scout Camp road.

Winter Storm, Orange

When
March 6, 5:00 PM EST to March 7, 5:00 PM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were reported in Orange county, as well as 1/4 inch of ice, especially Connecticut River valley.

Winter Storm, Windsor

When
March 6, 6:00 PM EST to March 7, 3:00 PM EST
Where
Windsor forecast zone
Property damage
$10,000
Crop damage
$5,000
Reported by
COOP Observer

Snowfall amounts of 4 to 16 inches were reported in Windsor county with the largest totals in the northwest and lesser amounts in the southeast. In addition 1/4 to 1/2 inch of ice occurred as well with the greatest totals in the southeast. Some snowfall amounts include 16 inches in Bethel, 14 inches in Rochester, 12 inches on Pomfret with 5 inches in Ludlow.

Flood, Orange

When
March 6, 8:00 PM EST to March 7, 12:00 PM EST
Where
Orange County, 1.6 mi NNW of Bradford to 0.51 mi NW of Bradford
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.999, -72.147

An ice jam on Rowell Brook caused flooding of South Brook road and Route 25 near Bradford Vermont.

Flood, Windsor

When
March 6, 10:20 PM EST to March 7, 11:00 AM EST
Where
Windsor County, 1.14 mi NNW of Greenbush to 1.14 mi WNW of Greenbush
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
43.435, -72.530

An ice jam formed on Ascutney Basin Road at Route 106, flooding the roadway. Girdlot Road and Goulden Ridge Road also reportedly flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Caledonia2011-03-072MaleOutside/Open AreasIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288793, 288792, 288808, 279201, 279226, 279227, 277131, 279205, 279224, 279225, 277130, 279223, 279218, 288811, 288828, 288799, 277128, 277129, 279229, 279230, 288807, 279210, 279228, 288830, 288805.